Alert archive / Illinois / Severe Thunderstorm Warnings in 1996
Severe Thunderstorm Warning 161, NWS Lincoln, IL
NWS Lincoln, IL issued this severe thunderstorm warning at Oct 29, 1996, 4:11 PM CST for Peoria County, Tazewell County, Illinois. It was in force for 34 min. 3 reports came from inside the area while it was in force.
The area
The counties it named, with what was reported inside it.
The facts
- Issued
- Oct 29, 1996, 4:11 PM CST (22:11 UTC)
- Expired
- Oct 29, 1996, 4:45 PM CST
- In force
- 34 min
- Issued by
- NWS Lincoln, IL
- Area
- Whole counties
Counties Peoria County, IL, Tazewell County, IL
The radar
The Lincoln radar (KILX), 61 km from the middle of the area, began a volume at 22:12 UTC, the scan nearest the moment this went out.
Open the radar archive at this moment
The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.
What was reported inside it
| Time | Report | Where | Remark |
|---|---|---|---|
| Oct 29, 4:15 PM CST | Thunderstorm Wind | Brimfield, IL | |
| Oct 29, 4:40 PM CST | Thunderstorm Wind | Armington, IL | |
| Oct 29, 4:42 PM CST | Thunderstorm Wind | Peoria Hgts, IL |
NCEI Storm Data entries that began inside the alert's area while it was in force. Before 2003 the local storm report archive is thin, so this is the record of what happened rather than what was phoned in.
The nearest sounding before it
Lincoln, IL (KILX), launched 12:00Z, 10.2 hours before the alert went out and 104 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.
- Mixed-layer CAPE
- 0 J/kg
- Mixed-layer CIN
- No buoyant parcel
- Mixed-layer LCL
- 674 m above ground
- 0-6 km bulk shear
- 51 kt
- 0-1 km storm-relative helicity
- 160 m²/s²
- 0-3 km storm-relative helicity
- 197 m²/s²
- Significant tornado parameter
- 0.0
- Supercell composite
- 0.0
The text
As transmitted, in the capitals the NWS used until 2016.
858 WUUS1 KSPI 292211 RRA SVRSPI ILC125-143-179-292245- BULLETIN - IMMEDIATE BROADCAST REQUESTED SEVERE THUNDERSTORM WARNING NATIONAL WEATHER SERVICE LINCOLN IL 411 PM CST TUE OCT 29 1996 THE NATIONAL WEATHER SERVICE IN LINCOLN HAS ISSUED A SEVERE THUNDERSTORM WARNING EFFECTIVE UNTIL 445 PM CST FOR PEOPLE IN THE FOLLOWING LOCATIONS... IN CENTRAL ILLINOIS ...MASON COUNTY...PEORIA COUNTY...WESTERN TAZEWELL COUNTY AT 410 PM CST...NATIONAL WEATHER SERVICE DOPPLER RADAR INDICATED A LINE OF SEVERE THUNDERSTORMS FROM LAURA...25 MILES NORTHWEST OF PEORIA TO SOUTHWEST MASON COUNTY 15 MILES SOUTHWEST OF HAVANA. THIS LINE OF STORMS WAS MOVING TO THE NORTHEAST AT 40 MPH. DAMAGING WINDS ARE LIKELY WITH THESE STORMS. SOME TOWNS IN THE PATH OF THESE DAMAGING WINDS ARE PRINCEVILLE...PEORIA ...EAST PEORIA...PEKIN...HAVANA AND MASON CITY. TAKE SHELTER IN A SUBSTANTIAL BUILDING. STAY AWAY FROM WINDOWS AND STAY OFF TELEPHONES. REMEMBER...A SEVERE THUNDERSTORM MAY PRODUCE A TORNADO AT ANY TIME. $$ MILLER
What forecasters said that day
The local office's own words before this severe thunderstorm warning went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.
NWS Lincoln, IL wrote its last area forecast discussion before this severe thunderstorm warning went out at Oct 29, 2:14 PM CST, 1 hour 57 minutes earlier.
Area forecast discussion, Oct 29, 2:14 PM CST, 1 hour 57 minutes before
AREA FORECAST DISCUSSION NATIONAL WEATHER SERVICE LINCOLN IL 215 PM CST TUE OCT 29 1996 18Z SFC CHART SHOWED STRNGLY WRAPPED-UP 981MB LOW OVR NRN NEB MOVG TO NE. WRM FRTN HAS PUSHED THRU SPI AND PIA...AND WL SHORTLY PUSH THRU RMNDR OF CWA BY ISSUANCE TIME. BRKS INI CLDS HAVE SLIGHTLY INCRSD INSTABILITY OVR MID MS VLY AS TEMPS INCRSD TO MID 70S. DWPTS CONT TO ADV INTO CWA...CLOSE TO MID 60S. COLD FRNT LACKS GOOD SFC CONVRG AS PUSHING ACRS MO...YET PSBLITY CONTS FOR SVR WX ACRS ERN IA AND NERN MO. MDLS CONT STRNG DYNAMICS...W/ MAYBE TOO STRNG OF MID LVL WINDS TO ALLOW GROWTH OF UPDRAFT. BLV NEGATIVE COMPONENTS NOT ENUF TO RULE-OUT SVR THREAT. ALAS...THEY JUST ISSUED A TORNADO BOX TO INCLUDE LARGE PART OF CWA. WNDS WL ALSO CONT TO INCRS AS TIGHTER GRAD APPCHS CWA. DUE TO TIGHT WRAP OF SYS...AND DIR OF MOVMNT...DRIER AIR WL QUICKLY FILTER INTO CWA TON. SKY SHLD BCM CLEAR AND STRNG WNDS WL CONT. MDLS KEEP TIGHT GRAD OVR CWA TON AND TOM...SO 25 TO 35 MPH WL CONT TON AND TOM. W/ STRNG WNDS TON...TEMPS WL NOT PLUMMENT AS MUCH. CRNT FCST FOR TON LOOKS GOOD. STORMS WL CONT INTO ERN PARTS CWA TON SO HIGHER POPS WARRANTED THERE. PIA 47/53 80 SPI 48/56 80 DEC 49/56 80 CMI 52/56 83 SEIL 53/58 83 AUTEN
In the hours before
Special weather statement, Oct 29, 10:55 AM CST, 5 hours 16 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-301200- SEVERE WEATHER OUTLOOK FOR CENTRAL ILLINOIS NATIONAL WEATHER SERVICE LINCOLN IL 1100 AM CST TUE OCT 29 1996 SYNOPSIS: A RAPIDLY DEVELOPING AREA OF LOW PRESSURE OVER WESTERN NEBRASKA WILL MOVE TO THE NORTHEAST TODAY AND WILL BE CENTERED OVER SOUTHEASTERN MINNESOTA BY THIS EVENING. A COLD FRONT ASSOCIATED WITH THIS SYSTEM WILL MOVE THROUGH ILLINOIS THIS AFTERNOON AND EVENING... TRIGGERING SHOWERS AND THUNDERSTORMS. THERE IS A MODERATE RISK THAT SOME OF THESE THUNDERSTORMS MAY PRODUCE SEVERE WEATHER ACROSS CENTRAL ILLINOIS. EMERGENCY MANAGERS SHOULD BE PREPARED FOR THE ACTIVATION OF STORM SPOTTER AND AMATUEUR RADIO NETWORKS THIS AFTERNOON AND EVENING. AUTEN
Special weather statement, Oct 29, 11:00 AM CST, 5 hours 11 minutes before
ILZ027>031-036>038-040>057-061>063-066>068-071>073-301200- SEVERE WEATHER OUTLOOK FOR CENTRAL ILLINOIS NATIONAL WEATHER SERVICE LINCOLN IL 1100 AM CST TUE OCT 29 1996 SYNOPSIS: A RAPIDLY DEVELOPING AREA OF LOW PRESSURE OVER WESTERN NEBRASKA WILL MOVE TO THE NORTHEAST TODAY AND WILL BE CENTERED OVER SOUTHEASTERN MINNESOTA BY THIS EVENING. A COLD FRONT ASSOCIATED WITH THIS SYSTEM WILL MOVE THROUGH ILLINOIS THIS AFTERNOON AND EVENING... TRIGGERING SHOWERS AND THUNDERSTORMS. THERE IS A MODERATE RISK THAT SOME OF THESE THUNDERSTORMS MAY PRODUCE SEVERE WEATHER ACROSS CENTRAL ILLINOIS. EMERGENCY MANAGERS SHOULD BE PREPARED FOR THE ACTIVATION OF STORM SPOTTER AND AMATUEUR RADIO NETWORKS THIS AFTERNOON AND EVENING. AUTEN
The office that day
Everything else NWS Lincoln, IL issued on the same UTC day.
| Issued | Product | Office | Counties | Lasted |
|---|---|---|---|---|
| Oct 29, 4:11 PM CST | Severe Thunderstorm Warning | ILX | Mason | 34 min |
| Oct 29, 4:37 PM CST | Severe Thunderstorm Warning | ILX | Logan, Menard, Sangamon | 38 min |
| Oct 29, 4:37 PM CST | Severe Thunderstorm Warning | ILX | Marshall, Tazewell, Woodford | 38 min |
| Oct 29, 5:10 PM CST | Severe Thunderstorm Warning | ILX | Christian, Logan, Macon, Sangamon | 65 min |
| Oct 29, 5:10 PM CST | Severe Thunderstorm Warning | ILX | DeWitt, McLean | 65 min |
| Oct 29, 5:10 PM CST | Severe Thunderstorm Warning | ILX | Woodford | 65 min |
| Oct 29, 5:47 PM CST | Severe Thunderstorm Warning | ILX | Moultrie, Shelby | 28 min |
| Oct 29, 5:47 PM CST | Severe Thunderstorm Warning | ILX | Piatt | 28 min |
Nearby
Severe Thunderstorm Warnings in Illinois, 1996Every severe thunderstorm warning in 1996
Sources
The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; verification from NCEI's Storm Data; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.